Newborns Affected By Antidepressant Intake Of Mothers

by Medindia Content Team on  February 7, 2006 at 11:29 AM Child Health News   - G J E 4
Newborns Affected By Antidepressant Intake Of Mothers
Researchers have advised expectant mothers to reduce the intake of anti-depressant drugs, as it is likely to affect the new born with withdrawal symptoms. The newborn babies of such mothers display symptoms like disturbed sleep, gastrointestinal problems, high-pitched crying, and tremors within 48 hours after birth.

These symptoms are higher in the case of babies of women who had taken higher doses of the medicines. The risk factors were lesser in the case of women who consumed less than 20 milligrams of GlaxoSmithKline's paroxetine hydrochloride, and higher in the case of dosages of more than 27 milligrams. As many as 30% of the babies who had received exposure to selective serotonin reuptake inhibitors (SSRIs) displayed withdrawal symptoms, and in 13% of the cases the symptoms were seen to be very severe.

The Children's Medical Center of Israel's Dr. Rachel Levinson-Castiel conducted the research study. The effects of the drugs on children in the long term still remain unknown, even though seizures were reported in a few cases. Other symptoms like jitteriness, low blood sugar, feeding difficulties, and lack of oxygen have also been reported. The children also have to face the consequences of maternal depression during the period of pregnancy. The most frequently used antidepressants are Paxil, Prozac, Celexa, and Zoloft.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All

More News on: